Hail, Kerr
- When
- May 11, 11:04 AM CST
- Where
- Kerr County, 13.13 mi W of Mountain Home Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.220, -99.670
An upper level area of low pressure moved out of the southern Rockies into the plains and combined with a dryline to produce severe thunderstorms on successive days. On May 11th the storms were mainly in the northeastern part of the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level area of low pressure moved out of the southern Rockies into the plains and combined with a dryline to produce severe thunderstorms on successive days. On May 11th the storms were mainly in the northeastern part of the forecast area. On May 12th they were more widespread starting out west and moving to the east. There were several spottings of possible funnel clouds and even tornadoes near Uvalde and Hondo but a NWS damage survey could not find any tornadic damage. Several pictures and small cell phone videos were inconclusive. Large outflow in front of storms likely caused several small spinup gustnadoes which may explain some of the reports on the leading edge of the storms. Another possible tornado was reported 7 miles south of Giddings along Highway 77. Damage survey did find a damaged barn but no conclusive tornado damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 11, 9:33 AM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1033 AM CDT WED MAY 11 2011 .UPDATE... A SEVERE WEATHER THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES UNTIL 6 PM CDT THIS EVENING...BURNET...GILLESPIE AND LLANO. AS THE DRY LINE PUSHES EASTWARD THE REST OF THIS MORNING AND MUCH OF THIS AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND AFFECT PORTIONS OF THE EDWARDS PLATEAU AND THE HILL COUNTRY. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. ZONE FORECAST PRODUCT OUT SHORTLY. && .PREV DISCUSSION... /ISSUED 642 AM CDT WED MAY 11 2011/ AVIATION... DUE TO SHRA/TSRA INDICATED IN THE PREVIOUS DISCUSSION...WILL MENTION VCSH/VCTS/CB AT KAUS...KSAT AND KSSF TODAY INTO THIS EVENING. HAVE NO MENTION FOR OVERNIGHT INTO THURSDAY AS TIMING IS UNCERTAIN. HOWEVER...EXPECT WILL HAVE TO MENTION AT LEAST VCSH/VCTS AS TIMING BECOMES MORE CERTAIN. MVFR CIGS WILL LIFT TO VFR OR EVEN BECOME SCT LATE MORNING INTO THE AFTERNOON. THEN MVFR CIGS WILL REDEVELOP THIS EVENING AND PERSIST INTO THURSDAY MORNING. S TO SE WINDS 10 TO 20 KTS WITH GUSTS TO NEAR 25 KTS WILL PREVAIL TODAY AND THEN DECREASE TO 5 TO 12 KTS TONIGHT. NWLY WINDS 5 TO 15 KTS WILL APPROACH KDRT FROM THE WEST AND THEN RETREAT BACK WEST DUE TO THE DRYLINE. PREV DISCUSSION... /ISSUED 340 AM CDT WED MAY 11 2011/ DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS NORTHEASTERN MEXICO AND STREAMING NORTHEASTWARD INTO THE MIDDLE/LOWER RIO GRANDE PLAINS. ADDITIONALLY...A WEAK S/W TROUGH PUSHING ACROSS THE HILL COUNTRY EARLY THIS MORNING IS INDICATIVE OF SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF AN APPROACHING UPPER LOW. THE LATEST RUC ANALYSIS HIGHLIGHTS CONVECTION ACROSS THE EDWARDS PLATEAU AND WESTERN HILL COUNTRY DURING THE MID-MORNING HOURS AHEAD OF THE DRYLINE. SOME OF THESE MORNING STORMS WILL BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THIS AFTERNOON...THE UPPER LOW PROGRESSING ACROSS THE GREAT PLAINS WILL DRAG THE DRYLINE EASTWARD INTO SOUTH CENTRAL TEXAS. WITH A MOIST AIRMASS SPREAD ACROSS SOUTH CENTRAL TEXAS THROUGHOUT THE BOUNDARY LAYER AND LLJ ALOFT JUST TO THE NORTH OF THE REGION...THE CAP WILL BE CHIPPED AWAY WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON. THERE IS THE POTENTIAL FOR STRONG TO SEVERE STORMS ACROSS ALL OF THE CWA THROUGH THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL. THE DRYLINE WILL RETREAT WESTWARD OVERNIGHT BEFORE PUSHING EASTWARD AGAIN THURSDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY MAINLY ALONG AND AHEAD OF THE DRYLINE. SPC HAS MUCH OF OUR REGION IN SLIGHT RISK FOR THURSDAY...WITH DAMAGING WINDS AND LARGE HAIL ONCE AGAIN THE PRIMARY CONCERNS. THE MUCH-WELCOMED CHANCES FOR RAIN WILL END FROM WEST TO EAST THURSDAY NIGHT/FRIDAY MORNING AS THE UPPER LOW DRAGS A COLD FRONT INTO OUR AREA. A DRY AND MILD WEEKEND IS EXPECTED IN THE WAKE OF THE FRONT. BOTH HIGH AND LOW TEMPERATURES WILL BE NEAR...OR A FEW DEGREES BELOW MID-MAY NORMALS. A WARMING TREND WILL ENSUE EARLY NEXT WEEK AS EASTERLY TO SOUTHEASTERLY FLOW RETURNS TO THE LOWER LEVELS. GFS ENSEMBLE NUMBERS WERE FAIRLY REASONABLE FOR THE NEAR-TERM...BUT HAVE PREFERRED A BLEND OF IN-HOUSE BIAS CORRECTED AND ECMWF TEMPERATURES BEYOND PERIOD 5. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 88 72 87 69 89 / 40 30 40 30 - AUSTIN BERGSTROM INTL AIRPORT 87 72 87 67 88 / 40 30 40 30 - NEW BRAUNFELS MUNI AIRPORT 88 72 87 68 90 / 30 30 40 20 - BURNET MUNI AIRPORT 84 70 85 65 85 / 40 30 30 20 - DEL RIO INTL AIRPORT 92 72 91 69 94 / 20 20 20 10 - GEORGETOWN MUNI AIRPORT 86 71 88 66 87 / 40 30 40 30 - HONDO MUNI AIRPORT 90 73 89 69 94 / 30 30 30 20 - SAN MARCOS MUNI AIRPORT 88 73 86 68 89 / 30 30 40 30 - LA GRANGE - FAYETTE REGIONAL 88 74 85 71 88 / 30 30 50 30 - SAN ANTONIO INTL AIRPORT 87 73 86 70 91 / 30 30 40 20 - STINSON MUNI AIRPORT 89 74 88 71 93 / 30 30 40 20 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...19 SYNOPTIC/GRIDS...17 PUBLIC SERVICE/DATA COLLECTION...31
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1047 AM CDT WED MAY 11 2011 TXZ171>173-183>194-202>209-217>225-228-121600- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1047 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT FOR LLANO...GILLESPIE...AND BURNET COUNTY UNTIL 6PM. THE HIGHEST THREAT WILL BE IN THE EARLY AFTERNOON THROUGH THE EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE HIGHEST CHANCES OF STORMS WILL BE ACROSS THE WESTERN HILL COUNTRY TO NEAR BURNET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE HIGHEST CHANCES OF STORMS WILL BE ACROSS AREAS NEAREST THE COASTAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 723 AM CDT WED MAY 11 2011 TXZ220>222-111300- ATASCOSA-KARNES-WILSON- 723 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KARNES...ATASCOSA AND WILSON COUNTIES UNTIL 800 AM CDT... AT 718 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STOCKDALE TO 6 MILES EAST OF PLEASANTON TO CHRISTINE...AND MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. ONLY LIGHT RAINFALL AMOUNTS AND OCCASIONAL LIGHTNING CAN BE EXPECTED. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... CAMPBELLTON... FLORESVILLE... STOCKDALE... KOSCIUSKO... PANDORA... SMITHSON VALLEY... SUTHERLAND SPRINGS... FALLS CITY... CESTOHOWA... GILLETT...
The Laughlin AFB radar (KDFX), 121 km away, was scanning. The volume nearest the first event began at 17:04 UTC.
34 hail, 18 thunderstorm wind, 3 flash flood. Local standard time, as filed.
A thunderstorm produced hail from pea size to one inch.
A thunderstorm produced wind gusts estimated at 48 knots that knocked down large tree branches and blew the roof off a boat dock.
A thunderstorm produced hail from one half inch to golf ball size.
A thunderstorm produced hail from nickel to quarter size.
A thunderstorm produced hail from one half to one inch in diameter.
A thunderstorm produced hail from one half to one inch in diameter.
A thunderstorm produced wind gusts estimated at 50 knots which blew a large tree onto a roof and knocked down a chimney.
A thunderstorm produced wind gusts estimated at 52 knots which broke limbs from trees.
Thunderstorms produced heavy rain and caused the Devils River to leave its banks at Bakers Crossing. This flooded several low water crossings below Juno.
A thunderstorm produced wind gusts estimated at 45 knots which knocked down small tree limbs.
A thunderstorm produced wind gusts estimated at 61 knots along with penny to nickel size hail.
A thunderstorm produced quarter to golf ball size hail.
A thunderstorm produced wind gusts estimated at 50 knots which damaged a small portable building and a small utility pole.
A thunderstorm produced wind gusts estimated at 61 knots which snapped off two large mesquite tree limbs.
A thunderstorm produced wind gusts estimated at 52 knots which caused tree damage city wide in Hondo.
A barn roof was partially destroyed by strong thunderstorm winds. Survey could not find a definitive tornado track so damage is being recorded as strong thunderstorm winds.
A thunderstorm produced wind gusts estimated at 50 knots which blew down multiple trees, primarily on the west side of San Antonio.
A thunderstorm produced wind gusts estimated at 52 knots along with pea to nickel size hail.
A thunderstorm produced pea to nickel size hail and wind gusts estimated at 52 knots.
A thunderstorm produced wind gusts estimated at 45 knots which caused some roof damage in Seguin.
A thunderstorm produced wind gusts estimated at 50 knots which knocked down some large tree limbs.
A thunderstorm produced wind gusts estimated at 50 knots which blew down a few trees in the Bastrop area.
Thunderstorms produced heavy rain which caused road closures in the north and northeast parts of San Antonio.
A thunderstorm produced wind gusts estimated at 50 knots which knocked down trees on the golf course in Gonzales.
A thunderstorm produced wind gusts estimated at 50 knots which knocked down some large tree limbs in La Grange.
A thunderstorm produced wind gusts estimated at 50 knots which knocked down a large tree across Hwy 121 in Dime Box.
A thunderstorm produced wind gusts estimated at 52 knots.
Thunderstorms produced heavy rain which caused flooding in the 8100 block of Posten Lane in Austin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297895, 297896, 297897, 297898, 297899, 297900, 297901, 297902, 297903, 297904, 297905, 297906, 297907, 297908, 297909, 297911, 297912, 297913, 297916, 297917, 297918, 297919, 297924, 297956, 297959, 297964, 297965, 297966, 297967, 297968, 297969, 297973, 297976, 297977, 297980, 302223, 297981, 297982, 297983, 297990, and more.